Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 167, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 16, 2017, 4:26 PM CDT for Anderson County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2017, 4:26 PM CDT (21:26 UTC)
- Expired
- Sep 16, 2017, 5:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 117 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
841
WUUS53 KTOP 162126
SVRTOP
KSC003-162200-
/O.NEW.KTOP.SV.W.0167.170916T2126Z-170916T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
426 PM CDT SAT SEP 16 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Anderson County in east central Kansas...
* Until 500 PM CDT
* At 424 PM CDT, a severe thunderstorm was located 5 miles north of
Moran, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Law Enforcement. At 422 PM, law enforcement reported wind
damage 1 mile northeast of Iola.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kincaid and Lone Elm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
immediately to shelter inside a strong building. Stay away from
windows.
&&
LAT...LON 3804 9537 3817 9508 3804 9508
TIME...MOT...LOC 2124Z 244DEG 32KT 3799 9519
HAIL...0.75IN
WIND...60MPH
$$2 follow-up statements
511 WWUS53 KTOP 162142 SVSTOP Severe Weather Statement National Weather Service Topeka KS 442 PM CDT SAT SEP 16 2017 KSC003-162200- /O.CON.KTOP.SV.W.0167.000000T0000Z-170916T2200Z/ Anderson- 442 PM CDT SAT SEP 16 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SOUTHEASTERN ANDERSON COUNTY... At 442 PM CDT, a severe thunderstorm was located near Blue Mound, moving northeast at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Kincaid. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for damaging winds. People outside should move to a shelter, inside a strong building and away from windows. && LAT...LON 3804 9537 3817 9508 3804 9508 TIME...MOT...LOC 2142Z 235DEG 30KT 3808 9508 HAIL...0.75IN WIND...60MPH $$
339
WWUS53 KTOP 162153
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
453 PM CDT SAT SEP 16 2017
KSC003-162203-
/O.EXP.KTOP.SV.W.0167.000000T0000Z-170916T2200Z/
Anderson-
453 PM CDT SAT SEP 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANDERSON COUNTY
WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3804 9537 3817 9508 3804 9508
TIME...MOT...LOC 2153Z 244DEG 32KT 3812 9497
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:50 PM CDT, 36 minutes earlier.
Area forecast discussion, Sep 16, 3:50 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Topeka KS 350 PM CDT Sat Sep 16 2017 .SHORT TERM...(This evening through Sunday) Issued at 350 PM CDT Sat Sep 16 2017 As of 19z Saturday afternoon, a H5 trough was positioned from the northern Rockies into the central High Plains. At the surface, a center of low pressure resided across the OK/TX panhandle region. A cold front extended northeastward from the low pressure through north central KS. Ongoing showers and thunderstorms in eastern KS are being aided by modest isentropic upglide near 310K. A capping inversion near H8 has precluded thunderstorm development and for that matter a deep Cu field along the aforementioned cold front. At this point, sfc based convection appears unlikely through the afternoon and evening hours along the cold front. Mostly sunny skies across the southern half of KS has yielded 3000 J/KG of sfc based cape with little/if any . Sfc based storms have developed across southern Coffey, southward to the OK border. Steering flow is oriented ENE, which should keep the bulk of activity south of the CWA for the time being. Later this evening, elevated thunderstorms aided by a 30kt LLJ and weak perturbations within the cyclonic flow are expected to develop between 00-03z this evening along the front. Steep mid level lapse rates will yield MUcape near 2000 J/KG with effective shear near 25-30kts. RAP/HRRR and CAM guidance all suggest this development during the 00-03z timeframe. Transitioning into the overnight, activity should push southeastward across the CWA as the front sags into southern KS. A secondary batch of thunderstorms are possible along the H85 boundary across far northeast KS/northern MO overnight. Steering flow associated with these storms would be easterly; quickly moving any activity out of the area by daybreak. As for Sunday, the cold front will become stalled in southeast KS. With southwesterly mid level flow remaining in place. Scattered showers and thunderstorms cannot be ruled out as weak embedded perturbations move across the area. MUcape is expected to remain less than 1000 J/KG. Therefore, the threat for severe storms on Sunday appears low ATTM. North of the front, much cooler temperatures are in store with highs Sunday afternoon reaching the middle 70s. .LONG TERM...(Sunday night through Saturday) Issued at 350 PM CDT Sat Sep 16 2017 Late weekend and early work week periods continue to look the wettest of the long term. Warm air advection is rather deep Sunday night with southern upper level jet streak moving into Oklahoma and a mid-level wave moving ENE into the central Plains from Colorado all contributing to ascent. With MUCAPE around 1000 J/kg could see a few stronger storms though effective shear is not impressive. The wave exits during the morning with drier air moving in aloft. Low-levels remain moist as winds become southerly, and if enough clearing can occur, could see MLCAPE reach over 2000 J/kg with around 30 kts of deep-layer shear for a severe weather setup. Forcing is subtle though models continue to suggest fast lee cyclogenesis giving rise to minor surface convergence, but subsidence behind the wave will need to be overcome. Have kept a chance PoP for the Monday afternoon on into early Tuesday morning as isentropic upglide persists and could keep any renewed convection going. Midday Tuesday to midday Wednesday should be dry with southerly winds increasing Tuesday for a warm day. Lead wave moving out of the western CONUS upper trough drags a cold front through the area Wednesday though the WAA from previous periods looks to bring a decent cap in place. Will keep a small PoP in the far southeast where moisture is better. Drier and slightly cooler takes hold Wednesday afternoon and night, thought the deepening western trough brings breezy south winds and warmer air in for the later periods, however models are overall slower with this trough coming east. Precip chances generally increase Thursday night into the weekend though a continued slower trend seems very plausible. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1245 PM CDT Sat Sep 16 2017 VFR conditions are expected to continue through the afternoon hours. Scattered showers and thunderstorms are expected to continue in the area through the afternoon. More widespread showers and storms are expected after 00-03z this evening. The strongest storms may produce brief VSBY reduction. A cold front will shift winds to the north this evening. MVFR stratus is also expected post-frontal. The stratus may begin to scatter near the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...65 AVIATION...Baerg
Hazardous weather outlook, Sep 16, 3:44 PM CDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 344 PM CDT Sat Sep 16 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-172045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 344 PM CDT Sat Sep 16 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are possible for the entire area through the night. A few of the storms this afternoon and this evening could be severe and produce large hail and damaging straight line winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few severe thunderstorms are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.